Alert archive / West Virginia / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Charleston, WV

January 29, 201930 counties in West Virginia; 8 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this wind chill advisory at Jan 29, 2019, 5:04 AM EST for 30 counties in West Virginia; 8 counties in Ohio; 4 counties in Kentucky. It took effect at Jan 30, 2019, 6:00 AM EST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 5:04 AM EST (10:04 UTC)
In effect from
Jan 30, 2019, 6:00 AM EST
Expired
Jan 31, 2019, 9:58 AM EST
In force
28 hr
Issued by
NWS Charleston, WV
All 42 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Mason County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 2:59 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 29, 2:59 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
259 AM EST Tue Jan 29 2019

.SYNOPSIS...
Sharply colder today. Arctic cold front crosses late Tuesday
night/Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 AM Tuesday...

As of the issuance of this near term, southeastern Ohio counties
now falling below freezing into the 20s, and expect this
eastward trend to continue through the early morning hours. Cold
front appears to be around the I-79 corridor and should be east
of the mountains by 12Z this morning. Both the RAP and HRRR
indicate a wave developing along the front at this time which
would slow the exit of the moisture through the mountains,
largely the reason for the 1 to 3 inch snow accumulations there
as precipitation will persist a couple/few more hours. In the
end, the changes to the near term forecast are minimal for the
most part, and concentrated on the timing of the falling
temperatures today and tonight. Will continue to highlight flash
freeze potential in the advisory as lowland snow on top of this
should be less than an inch. Will be watching the wind gusts
this morning as well, with 20-30kt gusts currently along the
front and in rain onset. Will see if these relax slightly in the
wake of the front. Tonight, gusts ramp up again, and with the
falling temperatures, wind chill will start to become an issue
in southeastern Ohio and in the higher ridges.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...

Reinforcing blast of Arctic air will start off the short term period
as a 1035+ mb Canadian surface high centered in the Northern Plains
will begin nosing into the region Tuesday night through Wednesday
morning. Meanwhile aloft, a very deep upper low in the Great Lakes
remains embedded in deep longwave troughing across the eastern
CONUS.  As disturbances rotate around this feature, this may bring
just enough lift to bring an opportunity of snow showers Wednesday,
but given the extremely cold thermal profile, most of the column
remains below -15C/-20C which should limit the potential for
sufficient ice crystal formation. Given the isolated nature of this
as well as the aforementioned ingredients, included slight POPs for
most of the region with chance POPs in the mountains with the extra
help from orographic ascent.

In addition, the peak of the arctic air will move over the region on
Wednesday as the CP airmass nears the region. 850 mb temperatures
are expected to be as cold as -25C, which should translate to highs
on Wednesday in the mid to low teens and single digits for northern
counties into southeast Ohio. This will be followed by a brutally
cold night with temperatures dropping to near or below zero area-
wide. Further exacerbating the temperatures will be a lingering
pressure gradient across the region which will keep winds
elevated enough for wind chills to plummet to as low as -40F at
Snowshoe. Thus, wind chill headlines will eventually be needed.

Thursday will still be very cold, but no precipitation is expected
as a surface high moves directly over the area. The arctic air will
slowly be retreating through Friday morning as the flow becomes more
zonal aloft. Models also indicate that a fast moving midlevel
shortwave will approach the region from the northwest on Friday
morning. While there remains differences in timing and QPF amounts,
precipitation chances will increase from west to east through the
morning into the afternoon. Initially, precipitation should begin as
snow showers in the morning for all areas but a transition to rain
will likely occur in the afternoon, particularly for locations south
of Interstate 64 where surface temps should reach the upper 30s.
Given the very cold antecedent conditions leading into this, any
snow that does occur should not have a problem accumulating which
could have impacts to the Friday morning commute.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...

Temperatures will be back to normal on Saturday and even above
normal on Sunday as WAA strengthens in response to return flow from
a surface high in the western Atlantic. Models then indicate that
cyclogenesis will occur in the central Plains Sunday night into
Monday morning with our entire region being in the warm sector of
the developing cyclone. As the low pressure system tracks towards
the Great Lakes, its associated cold front will move towards our
region sometime during the Monday night timeframe with POPs
increasing from west to east across the region. The strength of the
WAA ahead of the FROPA appears to be warm enough to support mainly a
rain event so for now will leave the mention of chance POPs in the
forecast until further agreement on timing and QPF details become
more clear in the coming days.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 1240 AM Tuesday...

Line of light rain passing through, and will drop ceilings to
MVFR as the lower levels of the atmosphere saturate with the
onset of the rain. Wind gusts possible with the rain, especially
at onset as wind gets mixed to the surface.

Rain will eventually change to snow, east of the PKB to HTS
line, where visibilities will be more prone to dropping to IFR.
Overall, restrictions to IFR should be limited across all
terminals, only lasting for a 1 to 4 or 5 hour period for the
most part.

Winds will pick up behind the cold front, and carry gusts in the
15-25kt range through the period behind the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precip onset and ending may be
faster than indicated. Extent of IFR may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         TUE 01/29/19
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    L    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR conditions possible in snow showers at times in/near the
mountains into Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 PM EST this afternoon for
     WVZ032>034-039-040-515>526.
     Winter Weather Advisory until noon EST today for WVZ005>011-
     013>020-024>031.
OH...Winter Weather Advisory until noon EST today for OHZ066-067-
     075-076-083>087.
KY...Winter Weather Advisory until noon EST today for KYZ105.
     Winter Weather Advisory until noon EST today for KYZ101>103.
VA...Winter Weather Advisory until 4 PM EST this afternoon for
     VAZ003-004.

&&

SYNOPSIS...ABE/26
NEAR TERM...ABE/26
SHORT TERM...JSH/RG
LONG TERM...JSH/RG
AVIATION...26
Hazardous weather outlook, Jan 29, 4:42 AM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
442 AM EST Tue Jan 29 2019

WVZ032-039-040-515>517-519-300945-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Northwest Nicholas-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ086-087-WVZ006>008-014>016-018-026-027-300945-
Greenup-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Putnam-Kanawha-
Roane-Calhoun-Boone-Clay-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ085-WVZ009-017-019-020-028>031-300945-
Meigs-Wood-Wirt-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-075-076-083-084-WVZ010-011-300945-
Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-300945-
Dickenson-Buchanan-McDowell-Wyoming-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-300945-
Northwest Pocahontas-Southeast Randolph-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Low wind chill values Tuesday night through Thursday morning are
likely to require a Wind Chill Advisory. A Wind Chill Warning may
even be needed over the highest terrain Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ518-520>522-524-525-300945-
Southeast Fayette-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-WVZ005-013-024-025-300945-
Carter-Boyd-Lawrence KY-Wayne-Lincoln-Mingo-Logan-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-300945-
Perry-
442 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Low wind chill values Wednesday night are likely to require a Wind
Chill Advisory for that time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 5:04 AM ESTWind Chill WarningRLXPocahontas, Randolph53 hr

Nearby

Wind Chill Advisories in West Virginia, 2019Wind Chill Advisories in Ohio, 2019Wind Chill Advisories in Kentucky, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.